Alert archive / Alabama / Tornado Warnings in 2024
Tornado Warning 12, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Dec 29, 2024, 12:56 AM CST for Montgomery County, Alabama. It was in force for 23 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 29, 2024, 12:56 AM CST (06:56 UTC)
- Expired
- Dec 29, 2024, 1:19 AM CST
- In force
- 23 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 39 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 29, 12:59 AM CST | TORNADO | 4 Wsw Carter'S Hill, AL | Hundreds of trees reported down just south of Mt Zion Rd Baptist Church in Ramer AL. Large round hay bales missing. Time based on radar. TDS on next scan. |
| Dec 29, 1:00 AM CST | TSTM WND DMG | 2 Sw Carter'S Hill, AL | Trees in road. |
| Dec 29, 1:08 AM CST | TSTM WND DMG | 1 Sse Pike Road, AL | Reports and photos of trees down along Pike Road and Old Carter Hill Road. Time estimated from radar. |
| Dec 29, 1:11 AM CST | TSTM WND DMG | 1 Ssw Cecil, AL | Tree on home. Several reports of trees down in Cecil. |
| Dec 29, 1:11 AM CST | TORNADO | 2 Sw Cecil, AL | NWS Storm Survey confirmed a brief EF0 tornado with max winds of 80 mph near Cecil, AL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 28, 8:09 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 358 m²/s²
- 0-3 km storm-relative helicity
- 475 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
530
WFUS54 KBMX 290656
TORBMX
ALC101-290730-
/O.NEW.KBMX.TO.W.0012.241229T0656Z-241229T0730Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
1256 AM CST Sun Dec 29 2024
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Southeastern Montgomery County in south central Alabama...
* Until 130 AM CST.
* At 1256 AM CST, a severe thunderstorm capable of producing a
tornado was located near Sprague, or near Meadville, moving
northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Pike Road, Sprague, Cecil, and Carters Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3216 8631 3237 8600 3236 8599 3234 8599
3233 8597 3232 8596 3230 8595 3228 8592
3227 8598 3225 8599 3225 8600 3215 8600
3206 8622
TIME...MOT...LOC 0656Z 237DEG 37KT 3214 8619
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
87/Grantham3 follow-up statements
919
WWUS54 KBMX 290700
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
100 AM CST Sun Dec 29 2024
ALC101-290730-
/O.CON.KBMX.TO.W.0012.000000T0000Z-241229T0730Z/
Montgomery AL-
100 AM CST Sun Dec 29 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 AM CST FOR EAST
CENTRAL MONTGOMERY COUNTY...
At 100 AM CST, a confirmed tornado was located near Pike Road, or 7
miles north of Meadville, moving northeast at 45 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Pike Road, Cecil, and Carters Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3210 8614 3220 8624 3237 8600 3236 8599
3234 8599 3233 8597 3232 8596 3230 8595
3228 8592 3227 8598 3225 8599 3225 8600
3216 8600
TIME...MOT...LOC 0700Z 234DEG 38KT 3218 8615
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
87/Grantham830
WWUS54 KBMX 290707
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
107 AM CST Sun Dec 29 2024
ALC101-290730-
/O.CON.KBMX.TO.W.0012.000000T0000Z-241229T0730Z/
Montgomery AL-
107 AM CST Sun Dec 29 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 AM CST FOR EAST
CENTRAL MONTGOMERY COUNTY...
At 107 AM CST, a severe thunderstorm capable of producing a tornado
was located near Pike Road, or 13 miles north of Meadville, moving
northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Pike Road and Cecil.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3220 8608 3227 8614 3227 8613 3237 8600
3236 8599 3234 8599 3233 8597 3232 8596
3230 8595 3228 8592 3227 8598 3225 8599
3225 8600 3222 8600
TIME...MOT...LOC 0707Z 234DEG 39KT 3225 8606
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
87/Grantham972
WWUS54 KBMX 290719
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
119 AM CST Sun Dec 29 2024
ALC101-290729-
/O.CAN.KBMX.TO.W.0012.000000T0000Z-241229T0730Z/
Montgomery AL-
119 AM CST Sun Dec 29 2024
...THE TORNADO WARNING FOR EAST CENTRAL MONTGOMERY COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 400 AM CST for south central
and southeastern Alabama.
&&
LAT...LON 3220 8608 3227 8614 3227 8613 3237 8600
3236 8599 3234 8599 3233 8597 3232 8596
3230 8595 3228 8592 3227 8598 3225 8599
3225 8600 3222 8600
TIME...MOT...LOC 0717Z 237DEG 37KT 3232 8594
$$
87/GranthamWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Dec 28, 11:49 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Dec 28, 11:49 PM CST, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1149 PM CST Sat Dec 28 2024 ...New AVIATION... .SHORT TERM... (Tonight through Monday) Issued at 724 PM CST SAT DEC 28 2024 Key Message: - Severe weather is likely (2-4/5 level risks) across the entire area, with the greatest threat generally west of I-65, from 9 PM through 8 AM Sunday at the the latest. Threats include tornadoes, with strong tornadoes possible in the west, damaging winds up to 70 mph, and large hail up to ping pong ball size. No real big changes to the short term needed. The good news is that the activity this afternoon never really got that strong as it was encountering the wedge that is place and was able to keep the environment overall stable. The line is really beginning to intensify in central MS as of 7 PM and should slide into the western portions of the area by 9 to 930 PM. The line itself is now beginning to catch the discreet cells that were developing ahead of the line. While we still need to be wary of these individual cells, the big issue will be merging of cells into the line, thus creating extra spin in the storms. This line is really beginning to bow out and will likely turn into a strong wind event with a few tornadoes along the bow itself. With this set up expect widespread power outages and trees down outside of any tornado threat. Rain showers will end by sunrise in areas west of I-65, and by midday, any lingering showers will have cleared all of Central Alabama. Sunday afternoon will be dry with a breezy westerly wind. In addition to the severe threat tonight, areas north and west of the I-85 corridor are likely to receive up to 2-3 inches of rainfall, which will improve lingering drought conditions but also lead to minor flooding concerns through Sunday morning. Rainfall amounts in the southeastern counties will be a tad lower, roughly 1-2". 16 && .LONG TERM... (Sunday night through next Friday) Issued at 248 PM CST SAT DEC 28 2024 No concerns of any significant impact weather expected for the long term as we turn the pages from 2024 to 2025. Drier but still above normal conditions will get us into New Year's Eve day, when a quick shortwave brushes across northern AL. Low end pops are expected for the northeastern counties, but not expecting any appreciable rainfall out of that quick system. Temperatures return more towards normal behind this system, with highs in the 50s and lows in the 25-35 degree range. Decent agreement with the models through next weekend, with upper flow becoming shifting to northwesterly as some ridging builds to the west in a very progressive pattern. 02 && .AVIATION... (06Z TAFS) Issued at 1150 PM CST SAT DEC 28 2024 Line of showers and storms are currently moving through the central sections of the area TCL may still see a strike or two, with storms at BHM and EET for the next 2 hours. ANB will see activity from 7 to 10z. MGM from 6 to 10z as well. Rain continues through the rest of the overnight with clearing skies late afternoon. 16 && .FIRE WEATHER... Wet and stormy conditions are expected through Sunday morning, with ample rainfall expected across most of Central Alabama. Rainfall totals of 1 and 3 inches, perhaps locally higher for most locations, but slightly lower totals along the Georgia state line. Drying but mild conditions are expected behind this system, but will cool down more towards normal after a weak system brushes across northern Alabama on Tuesday. Southerly breezes will increase ahead of the front as it approaches tonight, then shift to the west on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 57 64 44 65 / 100 60 0 0 Anniston 59 65 46 66 / 100 70 0 0 Birmingham 57 64 46 66 / 100 40 0 0 Tuscaloosa 57 66 46 66 / 100 20 0 0 Calera 58 65 47 66 / 100 30 0 0 Auburn 62 69 46 65 / 100 60 0 0 Montgomery 62 69 46 69 / 100 40 0 0 Troy 63 71 45 70 / 100 50 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...16 LONG TERM....02 AVIATION...16
Hazardous weather outlook, Dec 28, 12:21 PM CST, 12 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1221 PM CST Sat Dec 28 2024 ALZ011>015-017>050-292130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1221 PM CST Sat Dec 28 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe storms capable of producing tornadoes, with a strong tornado possible, damaging wind gusts up to 70 mph, and ping pong ball size hail will be likely across Central Alabama this evening through the overnight hours. There is a slight risk of excessive rainfall across all of Central Alabama this afternoon through the overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe storms capable of producing tornadoes, damaging wind gusts up to 60 mph, and hail will be likely across southeastern Central Alabama during the early morning hours on Sunday, ending by 8 AM. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Saturday afternoon through early Sunday morning.
In the hours before
Local storm report, Dec 29, 12:10 AM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1210 AM CST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM Tstm Wnd Dmg 1 S Joe Tucker Park 33.27N 86.84W
12/28/2024 Shelby AL 911 Call Center
Power lines down on hickory point ln in
helena.
&&Local storm report, Dec 29, 12:13 AM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1213 AM CST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 PM Tstm Wnd Dmg 2 NNE Kimberly 33.79N 86.80W
12/28/2024 Jefferson AL Broadcast Media
Tree down on warrior-kimberly rd.
&&Local storm report, Dec 29, 12:17 AM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1217 AM CST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM Tstm Wnd Dmg 1 WSW Hoover Veterans P 33.38N 86.74W
12/28/2024 Shelby AL 911 Call Center
Tree down on valleydale rd and inverness ln.
&&Local storm report, Dec 29, 12:37 AM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1237 AM CST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM Tstm Wnd Dmg 2 ENE Margaret 33.70N 86.45W
12/29/2024 St. Clair AL Emergency Mngr
Tree down on summit park road in odenville.
&&Special weather statement, Dec 29, 12:52 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1252 AM CST Sun Dec 29 2024
ALZ018-019-026-290800-
Calhoun AL-Etowah AL-St. Clair AL-
1252 AM CST Sun Dec 29 2024
...A STRONG THUNDERSTORM WILL IMPACT CALHOUN...EASTERN ETOWAH AND
EAST CENTRAL ST. CLAIR COUNTIES THROUGH 200 AM CST...
At 1252 AM CST, Doppler radar was tracking a strong thunderstorm near
Ragland, or 11 miles northwest of West End-Cobb Town, moving
northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gadsden, Jacksonville, Rainbow City, Piedmont, Hokes Bluff, Saks,
Glencoe, Weaver, Ragland, Ohatchee, Alexandria, Jacksonville State
University, Ballplay, Gadsden Mall, Neely Henry Lake, Southside,
Gadsden Steam Plant, Cobb City, Sulphur Springs, and Northside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 AM CST for central,
northeastern and east central Alabama.
&&
LAT...LON 3416 8584 3411 8584 3413 8581 3412 8579
3410 8580 3399 8574 3397 8574 3396 8557
3393 8553 3391 8553 3389 8558 3388 8563
3385 8564 3362 8602 3365 8603 3367 8605
3367 8615 3375 8624 3419 8588
TIME...MOT...LOC 0652Z 230DEG 45KT 3372 8606
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
17/KLAWSLocal storm report, Dec 29, 12:53 AM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1253 AM CST Sun Dec 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 AM Tstm Wnd Dmg Pell City 33.59N 86.29W
12/29/2024 St. Clair AL Emergency Mngr
A few reports of trees and powerlines down
in pell city.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 7:41 PM CST | River Flood Warning | BMX | Sumter | 25 hr |
| Dec 28, 8:56 PM CST | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 79 min |
| Dec 28, 9:07 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 53 min |
| Dec 28, 9:27 PM CST | Tornado Warning | BMX | Lamar | 33 min |
| Dec 28, 9:29 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Marion | 76 min |
| Dec 28, 9:43 PM CST | Severe Thunderstorm Warning | BMX | Hale, Marengo | 77 min |
| Dec 28, 9:48 PM CST | Tornado Warning | BMX | Marion | 31 min |
| Dec 28, 9:58 PM CST | Severe Thunderstorm Warning | BMX | Walker, Winston | 77 min |
| Dec 28, 10:00 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 75 min |
| Dec 28, 10:32 PM CST | Severe Thunderstorm Warning | BMX | Dallas, Perry | 73 min |
| Dec 28, 10:46 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 74 min |
| Dec 28, 10:55 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 80 min |
| Dec 28, 11:17 PM CST | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 63 min |
| Dec 29, 12:20 AM CST | Tornado Warning | BMX | Lowndes | 25 min |
| Dec 29, 12:41 AM CST | Tornado Warning | BMX | Montgomery | 34 min |
| Dec 29, 12:52 AM CST | Special Weather Statement | BMX | Calhoun | 68 min |
| Dec 29, 12:54 AM CST | Severe Thunderstorm Warning | BMX | Bullock, Elmore, Macon, Montgomery, Tallapoosa | 66 min |
| Dec 29, 1:14 AM CST | Tornado Warning | BMX | Macon | 31 min |
| Dec 29, 1:33 AM CST | Tornado Warning | BMX | Lee, Macon, Tallapoosa | 27 min |
| Dec 29, 1:34 AM CST | Special Weather Statement | BMX | Barbour, Bullock, Pike | 71 min |
| Dec 29, 1:43 AM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee, Macon, Russell | 62 min |
| Dec 29, 1:57 AM CST | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike, Russell | 55 min |
Nearby
Tornado Warnings in Alabama, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.